What are Tranquillisers?

Tranquilliser or minor Tranquilliser are common terms for a number of drug types, which include:
Barbiturates, commonly used 20 to 30 years ago, have generally been discontinued because of problems associated with them. You should not be prescribed barbiturates such as Seconal or Tuinal as a sedative, hypnotic or anxiolytic.

Benzodiazepines are commonly used drugs that have sedative, hypnotic and anxiolytic properties.

Why are Tranquillisers and Benzodiazepines prescribed?

Problems with Tranquillisers?

Benzodiazepines should only be used for brief periods because they can become addictive. The technical term for addiction is 'dependence'.
Two types of dependence can occur:
Psychological dependence:
This occurs when a person feels they come to 'depend' on the drug in order to function normally. When people are feeling anxious or stressed for example, Benzodiazepines can give them a feeling of calmness. Psychological dependence can occur from an early stage.
Physical dependence:
This occurs when the body gets used to a drug and starts to need it to maintain its balance. There are two signs of physical dependence:

Other side effects:

These depend on how much medication is taken and for what length of time it is taken. With short-term use, people can sometimes experience general effects of the brain slowing such as tiredness, blurring of vision, mild dizziness, slurred speech and mild short-term memory loss. Some find that Benzodiazepines affect their emotional state and they can feel a bit confused, irritable at times and depressed. These general slowing effects can make it dangerous for people to drive or operate heavy machinery.

With longer-term use people can describe feeling generally unmotivated or apathetic, increasingly irritable and, again, depressed. They may also have headaches or suffer memory difficulties.

Side effects of dependency or addiction:

This occurs when people trying to control their drug use find they are unable to do so. Use of the drug becomes a central part of the person's life. If a withdrawal state occurs a number of symptoms of brain over-activity can be experienced.

Symptoms of withdrawal include:

Dependence on Benzodiazepines will almost certainly occur if regularly taken for several months or more, however withdrawal symptoms have been reported after use for as little as one or two weeks.

Misuse of Tranquillisers - to get high or stoned:

Some people use Benzodiazepines to induce a form of pleasant intoxication or being slightly 'stoned'. Benzodiazepines can be bought or attained illegally and can be used by people addicted to other drugs such as alcohol, cannabis or opiods to supplement their drug intake.

Tranquilliser and alcohol misuse:

As both Benzodiazepines and alcohol slow the brain down, when taken in combination the effects can be addictive and dangerous. Most seriously, people can become increasingly drowsy to the point of unconsciousness.

Wider implications of misuse of Tranquillisers:

Dependency on Benzodiazepines can create significant difficulties with relationships, work, driving, concentrating and at times, facing up to resolving problems in people's lives.

Discuss these issues with your GP and follow up on any advice he/she may offer.

Resources in Taranaki:

Alcohol & Drug Service:
Taranaki Health, Taranaki Base Hospital, New Plymouth
Tel: 753 7838
Email: alcohol.drug@tdhb.org.nz

Kaupapa Maori Services:

Mahia Mai A Whai Tara
River Paton
29 Queen Street, Waitara
Tel: 06 754 4669
Email: karl@mahiamai.co.nz

Ngati Ruanui Tahua
Carson Robinson
Box 72, Hawera. 4640
Tel: 06 278 3169
Email: ngaruahine.health@xtra.co.nz

Ngati Ruanui Health Centre
Warren Nichols
53 Princess Street, Hawera. 4610
Tel: 06 278 1310
Email:  warren@ngatiruanui.org.nz

Te Kokoritange o Te Rau Pani
Maru Wehi Hauora Complex
36 Maratahu St
New Plymouth.4343
Tel: 06 759 7306
Fax: 06 759 7307
Email: admin@teraupani.co.nz

Like Minds Taranaki gratefully acknowledges the financial support of this website by the Ministry of Health
Feedback is always welcome
Like Minds Taranaki, 06-759-0966, email: mental.health@xtra.co.nz
or on our Facebook page at:
http://www.facebook.com/pages/Like-Minds-Taranaki/129833373781933